Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 230, NWS Fort Worth, TX

September 29, 2021Palo Pinto County, Stephens County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Sep 29, 2021, 8:10 PM CDT for Palo Pinto County, Stephens County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2021, 8:10 PM CDT (01:10 UTC)
Expired
Sep 29, 2021, 9:15 PM CDT
In force
65 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Palo Pinto County, TX, Stephens County, TX

The radar

The Dyess AFB radar (KDYX), 74 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2021-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 760 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2021-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
760 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1781 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

576 
WUUS54 KFWD 300110
SVRFWD
TXC363-429-300215-
/O.NEW.KFWD.SV.W.0230.210930T0110Z-210930T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
810 PM CDT Wed Sep 29 2021

The National Weather Service in Fort Worth has issued a

* Severe Thunderstorm Warning for...
  Southeastern Stephens County in north central Texas...
  Southwestern Palo Pinto County in north central Texas...

* Until 915 PM CDT.

* At 810 PM CDT, a severe thunderstorm was located 11 miles east of
  Necessity, or 13 miles northeast of Ranger, and is nearly
  stationary.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Gordon, Strawn and Mingus. 

This includes Interstate 20 between mile markers 370 and 379.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection get inside a sturdy structure and stay away from
windows.

Heavy rainfall is occurring with this storm, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3276 9865 3281 9826 3252 9820 3251 9862
TIME...MOT...LOC 0110Z 259DEG 2KT 3264 9856 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

79
2 follow-up statements
480 
WWUS54 KFWD 300146
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
846 PM CDT Wed Sep 29 2021

TXC363-429-300215-
/O.CON.KFWD.SV.W.0230.000000T0000Z-210930T0215Z/
Stephens TX-Palo Pinto TX-
846 PM CDT Wed Sep 29 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHEASTERN STEPHENS AND SOUTHWESTERN PALO PINTO COUNTIES...

At 844 PM CDT, a severe thunderstorm was located just northwest of 
Mingus, or 14 miles northeast of Ranger, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Gordon, Strawn and Mingus. 

LAT...LON 3276 9865 3281 9826 3252 9820 3251 9862
TIME...MOT...LOC 0144Z 324DEG 10KT 3258 9846 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

79
306 
WWUS54 KFWD 300212
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
912 PM CDT Wed Sep 29 2021

TXC363-429-300217-
/O.EXP.KFWD.SV.W.0230.000000T0000Z-210930T0215Z/
Stephens TX-Palo Pinto TX-
912 PM CDT Wed Sep 29 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STEPHENS AND
SOUTHWESTERN PALO PINTO COUNTIES WILL EXPIRE AT 915 PM CDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire. However, small 
hail and heavy rain are still possible with this thunderstorm.

LAT...LON 3276 9865 3281 9826 3252 9820 3251 9862
TIME...MOT...LOC 0207Z 293DEG 19KT 3254 9835 

$$

79

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 8:05 PM CDT, 5 minutes earlier.

Area forecast discussion, Sep 29, 8:05 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
805 PM CDT Wed Sep 29 2021

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Tomorrow Night/

Thunderstorm activity continues across western portion of North
and Central Texas this evening as residual thunderstorms try to
migrate eastward away from a stationary dryline. This activity is
expected to gradually weaken and dissipate through the next few
hours as daytime heating has come to an end. As of this writing
(8:00pm), a pair of storms remain on the strong side, with mainly
a small hail/strong wind threat. As mentioned above, this threat
will decrease in the next few hours.

Tonight, fairly quiet weather conditions are expected as the
shortwave departs to our east and subsidence sets in. Tonight's
lows should be in the 60s for much of the region, with the
exception of the immediate Dallas/Fort Worth Metroplex, where 70s
will remain.

The next wave of precipitation will likely arrive as early as
late tomorrow morning as forcing for ascent increases in response
to another shortwave traversing the North and Central Texas sky.
In addition, North Texas will be placed in the left-exit region of
the 90+ knot jet streak, further enhancing the ascent across the
region. Overall coverage of precipitation during the late
morning/early afternoon hours should stay below 30%. It won't be
until a cold front works its way southward into our region when
precipitation chances increase into the 70%+ category.

Although the overall severe weather threat will be low tomorrow,
there will be some deep-layer shear in the afternoon, increasing
the threat of gusty downburst winds. In addition, heavy rainfall
may pose a flooding threat, especially where rainfall has fallen
the past two days. The flooding potential will be dependent on
just how quickly the rain is able to push southward tomorrow
evening and overnight. Some rain chances will linger into early
Friday morning, especially west of I-35 as another shortwave makes
it way into the region. For additional details beyond Friday
morning, please see the long term discussion below.

Hernandez

&&

.LONG TERM... /Issued 222 PM CDT Wed Sep 29 2021/
/First Week of October (Thursday night through Wednesday)/

The beginning of the extended period will be a continuation of the
active weather pattern that started yesterday (Tuesday). The upper
level low will still be located to our west through the end of the
work week but is expected to move north of the region over the
weekend.

Showers and thunderstorms that develop during the day on Thursday
will likely be ongoing and/or moving into our area Thursday
evening and night. Hi-res forecast models indicate a line or
complex of storms will arrive from the west. In addition,
isolated to scattered showers and storms are possible across the
remainder of the region during the evening hours due to southwest
flow aloft and adequate moisture in place. Severe storms are not
likely, but it is possible a few storms could produce winds
approaching 60 mph. Localized instances of heavy rainfall will
also be possible due to an expected slower movement of the
convection. The flash flood threat is not high, but minor flooding
may occur in a few areas. All rain activity should gradually
diminish through the evening and overnight hours as it moves
across the region.

In the wake of the Thursday evening and night activity, I anticipate
a lull in rain activity Friday morning and have lowered PoPs to 40-
50 percent through midday. The best upper level support will still
be to our west, and the atmosphere should be in a recovery period.
The one exception or possible forecast buster for Friday morning
is if any mesoscale features are left in the area. However, even
with a residual boundary, convection should hold off until closer
to midday before redeveloping. Regardless, the highest rain
chances on Friday will again be the afternoon and evening hours.
By this time, the upper level low will be moving into parts of
West Texas, and better upper level support should allow convection
to blossom across the region in an unstable and humid
environment. This convection will likely be largely disorganized,
and weak winds may allow some convection to cluster together with
slow forward speeds. Heavy rainfall and isolated instances of
nuisance flooding may occur under heavy downpours, and a robust
storm or two may produce hail and gusty winds that approach
severe limits.

Showers and storms will continue across the region Friday night and
into Saturday as the upper level trough lifts to our northwest and
across the Central Plains. The rain may organize into a large swath
that gradually moves west to east across the region during this time
period, and then starts to exit the region to the east Saturday
night and Sunday morning. Heavy rain will be the main threat during
this time. Flooding may become an issue in some locations,
especially where training of showers and storms occurs, but the
threat for flash flood still appears to be minimal at this time.

As the upper level trough moves east of the Plains, drier northwest
flow aloft will persist through much of next week. A front will move
through the region on Sunday with near normal temperatures expected
through the better part of the next work week. A reinforcing front
around the middle of the week may even drop temperatures to slightly
below normal. However, the arrival of this secondary front is
dependent on the upper level pattern. The deterministic and ensemble
model runs show an upper level low dropping into the midwest early
next week but each handle this solution a little differently.
Regardless, there appears to be good consensus so far that next
week will remain rain-free with pleasant temperatures.

JLDunn

&&

.AVIATION... /NEW/
/00Z TAFs/

Concerns...Residual convection west of the D10 airspace tonight.
Additional MVFR early Thursday morning. Storm chances increase
tomorrow evening.

Convection continues to impact areas directly west of the D10
airspace, therefore, the western cornerposts have mainly been
precipitation free today. With the sun having set, expect the
thunderstorms to gradually dissipate in the coming 1-2 hours. This
activity should have no direct impacts to any of the
North/Central Texas TAF sites.

Tonight, a strengthening low-level jet should draw another
stratus deck northward, impacting much of the region. This should
initially arrive at KACT around 09Z, then the North Texas TAF
sites closer to 12Z. A few hours of MVFR will be possible before
low-level mixing returns the region to VFR.

A cold front will be sliding southward from Oklahoma around 22Z,
increasing the threat for convection mainly along the front.
Although an isolated shower/storm will be possible prior to the
front's arrival, overall probability remains low. When the front
arrives, it is likely to be accompanied by convection capable of
strong winds and heavy rainfall. The overall severe weather
potential will remain low. Storm chances may linger through the
night, but this time period will be covered in subsequent
forecast issuances.

Hernandez

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    71  88  69  79  68 /  20  40  70  70  60
Waco                71  89  70  80  68 /  20  30  60  70  60
Paris               69  85  68  79  67 /  20  60  60  70  60
Denton              67  88  66  79  66 /  20  60  70  70  70
McKinney            69  86  67  79  67 /  20  50  70  70  60
Dallas              73  89  71  79  69 /  20  40  60  70  60
Terrell             69  87  68  79  67 /  20  40  60  70  60
Corsicana           70  88  69  80  68 /  20  30  60  70  50
Temple              69  89  68  80  67 /  20  30  50  70  50
Mineral Wells       66  85  65  77  64 /  50  50  70  70  70

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Sep 29, 2:30 PM CDT, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
230 PM CDT Wed Sep 29 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-301200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
230 PM CDT Wed Sep 29 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
There will be a low risk for isolated thunderstorms this afternoon
across all of North and Central Texas. Late this afternoon and early
tonight, a greater coverage of thunderstorms is expected across
Western North and Central Texas. An isolated storm or two in this
zone may be capable of producing damaging wind gusts and/or small
hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
More numerous showers and storms are expected from Thursday through
Saturday. Although a few strong storms could occur, the greater
concern later in the week will become heavy rainfall and resultant
flooding issues.

.SPOTTER INFORMATION STATEMENT...
Formal spotter activation is not expected but timely reports of hail
and wind or wind damage are appreciated.

In the hours before

Special weather statement, Sep 29, 5:45 PM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
545 PM CDT Wed Sep 29 2021

TXZ115-116-292345-
Palo Pinto TX-Stephens TX-
545 PM CDT Wed Sep 29 2021

...A strong thunderstorm will impact portions of southeastern
Stephens and southwestern Palo Pinto Counties through 645 PM CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Necessity, or 12 miles north of Ranger, moving
northeast at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Strawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3252 9860 3266 9873 3284 9851 3261 9833
TIME...MOT...LOC 2245Z 231DEG 5KT 3264 9860

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hernandez
Special weather statement, Sep 29, 6:15 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
615 PM CDT Wed Sep 29 2021

TXZ101-292345-
Jack TX-
615 PM CDT Wed Sep 29 2021

...A strong thunderstorm will impact portions of western Jack County
through 645 PM CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bryson, or 13 miles northeast of Graham, moving north at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bryson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3337 9842 3336 9824 3301 9834 3301 9843
TIME...MOT...LOC 2315Z 199DEG 33KT 3322 9839

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

79
Local storm report, Sep 29, 6:31 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
631 PM CDT WED SEP 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             10 NW BRYSON            33.26N 98.52W
09/29/2021  M2.25 INCH       YOUNG              TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED A MEASURED 2.25
            INCH HAIL SOUTH OF LOVING, TX.

&&

PRATER
Special weather statement, Sep 29, 6:45 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
645 PM CDT Wed Sep 29 2021

TXZ116-300015-
Palo Pinto TX-
645 PM CDT Wed Sep 29 2021

...A strong thunderstorm will impact portions of central Palo Pinto
County through 715 PM CDT...

At 644 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Gordon, or 18 miles northeast of Ranger, moving
northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Palo Pinto
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3255 9843 3271 9857 3295 9830 3271 9808
TIME...MOT...LOC 2344Z 226DEG 14KT 3265 9843

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

79
Special weather statement, Sep 29, 6:59 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
659 PM CDT Wed Sep 29 2021

TXZ115-300030-
Stephens TX-
659 PM CDT Wed Sep 29 2021

...A strong thunderstorm will impact portions of southeastern
Stephens County through 730 PM CDT...

At 658 PM CDT, Doppler radar was tracking a strong thunderstorm near
Necessity, or 10 miles north of Ranger, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Necessity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3272 9877 3275 9858 3252 9858 3252 9878
TIME...MOT...LOC 2358Z 246DEG 18KT 3262 9868

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

79
Special weather statement, Sep 29, 8:00 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
800 PM CDT Wed Sep 29 2021

TXZ115-116-300130-
Palo Pinto TX-Stephens TX-
800 PM CDT Wed Sep 29 2021

...A strong thunderstorm will impact portions of southeastern
Stephens and southwestern Palo Pinto Counties through 830 PM CDT...

At 759 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Necessity, or 14 miles northeast of Ranger, moving east
at 5 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gordon, Strawn and Mingus.

This includes Interstate 20 between mile markers 370 and 376.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3270 9865 3282 9832 3252 9825 3251 9860
TIME...MOT...LOC 0059Z 250DEG 14KT 3266 9855

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

79

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 8:00 PM CDTSpecial Weather StatementFWDPalo Pinto30 min
Sep 29, 8:11 PM CDTAreal Flood AdvisoryFWDPalo Pinto, Stephens3 hr
Sep 29, 8:22 PM CDTSpecial Weather StatementFWDPalo Pinto23 min
Sep 29, 9:35 PM CDTSpecial Weather StatementFWDErath25 min
Sep 30, 2:36 PM CDTAreal Flood AdvisoryFWDMontague3 hr
Sep 30, 2:41 PM CDTSpecial Weather StatementFWDStephens34 min
Sep 30, 3:04 PM CDTSpecial Weather StatementFWDStephens26 min
Sep 30, 3:32 PM CDTSpecial Weather StatementFWDWise28 min
Sep 30, 3:58 PM CDTSpecial Weather StatementFWDWise32 min
Sep 30, 4:43 PM CDTAreal Flood AdvisoryFWDWise3 hr
Sep 30, 5:16 PM CDTSpecial Weather StatementFWDPalo Pinto29 min
Sep 30, 5:36 PM CDTSpecial Weather StatementFWDEastland, Stephens24 min
Sep 30, 5:46 PM CDTSevere Thunderstorm WarningFWDEastland25 min
Sep 30, 5:50 PM CDTSevere Thunderstorm WarningFWDEastland40 min
Sep 30, 6:08 PM CDTSevere Thunderstorm WarningFWDComanche37 min
Sep 30, 6:28 PM CDTSevere Thunderstorm WarningFWDEastland, Erath, Palo Pinto47 min
Sep 30, 6:43 PM CDTSevere Thunderstorm WarningFWDComanche46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.